Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS El Paso, TX

June 23, 2002Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 23, 2002, 4:26 PM MDT for Hudspeth County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 4:26 PM MDT (22:26 UTC)
Expired
Jun 23, 2002, 5:15 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 232226
SVRELP
TXC229-232315-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HUDSPETH COUNTY IN TEXAS

* UNTIL 515 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER NORTH CENTRAL HUDSPETH COUNTY...OR ABOUT 6 
MILES NORTH OF CORNUDAS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...CORNUDAS AT 
440 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM SEEK SHELTER IMMEDIATELY.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY. 

MOTORISTS ON U.S. HIGHWAY 62/180 EAST OF THE BORDER PATROL CHECK 
POINT SHOULD USE CAUTION WHILE TRAVELING IN THAT AREA DUE TO STRONG 
WINDS.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3183 10554 3153 10537 3171 10516 3192 10543

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:23 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 23, 2:23 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
223 PM MDT SUN JUN 23 2002

SYNOPSIS...
DRIER WARMER AIR IS WORKING IN FROM THE WEST TONIGHT.  BUT THE MOIST
AIR WILL NOT BE TO FAR TO THE EAST.  AN AREA OF UPPER LEVEL HIGH
PRESSURE IS CENTERED NEARLY ON TOP OF US.  THIS HIGH WILL SLOWLY
BUILD TO THE NORTH...AS IT DOES THIS ALLOWS THE MOISTURE TO SLIP
BACK TO THE WEST AND GIVES US A SLIGHT CHANCE FOR THUNDERSTORMS
ESPECIALLY TOWARDS THE END OF THE WEEK.  TEMPERATURES FOR THE WEEK
WILL RUN A LITTLE ABOVE NORMAL.

DISCUSSION...
WEATHER IS A LITTLE ACTIVE TODAY SO ILL KEEP THINGS SHORT.
YESTERDAYS FORECAST FOR THE WEEK WAS WARM AND DRY AND NOW MY
CONFIDENCE IN THAT FORECAST IS NOT STRONG.  YESTERDAYS AVN FORECAST
KEPT AN SOUTHEAST COMPONENT TO OUR WINDS AND NOW TODAYS AVN ALONG
WITH THE ETA HAVE COME OVER TO THAT THINKING.  THE DRY AIR IS MOVING
IN FROM THE WEST AS NOTED BY THE 20 DEGREE DEWPOINT DROP AT SVC...SO
I STILL THINK THE MOISTURE WILL GET PUSHED TO OUR EAST...BUT NOT
VERY FAR.  ALL THE MODELS LURK THE MOISTURE JUST TO OUR EAST...SO IT
WONT TAKE VERY MUCH TO SPILL SOME IN HERE.  IT LOOKS LIKE THE BEST
THREAT FOR AN ISOLATED THUNDERSTORM WILL BE EAST OF THE RIO GRANDE.
OUR UPPER LEVEL HIGH PRESSURE WILL SLOWLY DRIFT/BUILD TO THE NORTH
WHICH WILL PUT US ON THE SOUTHERN FLANK OF THE CIRCULATION TOWARDS
THE END OF THE WEEK WHICH WILL ALLOW THE MOISTURE AND SOME EASTERLY
WAVES TO MOVE IN.  RIGHT NOW THE EXACT TIMING OF AN BIG MOISTURE
PUSH IS A LITTLE EARLY...ILL MENTION A SLIGHT CHANCE FOR THURSDAY
AND KEEP IT PARTLY CLOUDY ON FRIDAY THROUGH SUNDAY...THOUGH I THINK
ANY OF THOSE DAYS COULD HAVE A SLIGHT CHANCE AS WELL.  TEMPERATURES
FOR THE WEEK WILL RUN A LITTLE ABOVE NORMAL AND THEN TOWARDS THE
WEEKEND ILL TREND THEM BACK DOWN TOWARDS NORMAL.

EL PASO               UU  72/102/ 71/102/ 70  10001
LAS CRUCES            UU  63/ 99/ 62/ 99/ 61  10001
ALAMOGORDO            UU  67/100/ 66/100/ 65  10001
CLOUDCROFT            UU  49/ 78/ 48/ 78/ 47  11011
TRUTH OR CONSEQUENCES UU  67/100/ 66/100/ 65  10001
SILVER CITY           UU  58/ 92/ 57/ 92/ 56  00001
DEMING                UU  62/100/ 61/100/ 60  00001
LORDSBURG             UU  62/101/ 61/101/ 60  00001
SIERRA BLANCA         UU  68/ 99/ 67/ 99/ 66  20102

.ELP...NONE

15 BRICE

N

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.